On WQO Property for Different Quasi Orderings of the Set of Permutations

  • Sandra Ose
  • Juris Viksna
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7721)


The property of certain sets being well quasi ordered (WQO) has several useful applications in computer science – it can be used to prove the existence of efficient algorithms and also in certain cases to prove that a specific algorithm terminates.

One of such sets of interest is the set of permutations. The fact that the set of permutations is not WQO has been rediscovered several times and a number of different permutation antichains have been published. However these results apply to a specific ordering relation of permutations \(\preccurlyeq\), which is not the only ’natural’ option and an alternative ordering relation of permutations \(\trianglelefteq\) (more related to ’graph’ instead of ’sorting’ properties of permutations) is often of larger practical interest. It turns out that the known examples of antichains for the ordering \(\preccurlyeq\) can’t be used directly to establish that \(\trianglelefteq\) is not WQO.

In this paper we study this alternative ordering relation of permutations \(\trianglelefteq\) and give an example of an antichain with respect to this ordering, thus showing that \(\trianglelefteq\) is not WQO. In general antichains for \(\trianglelefteq\) cannot be directly constructed from antichains for \(\preccurlyeq\), however the opposite is the case – any antichain for \(\trianglelefteq\) allows to construct an antichain for \(\preccurlyeq\).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abdulla, P.: Well (and better) quasi-ordered transition systems. Bulletin of Symbolic Logic 16(4), 457–515 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Abdulla, P., Cerans, K., Jonsson, B., Tsay, Y.: General decidability theorems for infinite-state systems. In: Proceedings of 11th Annual IEEE Symposium on Logic in Computer Science, LICS 1989, pp. 313–321 (1996)Google Scholar
  3. 3.
    Abdulla, P., Chen, Y.-F., Holík, L., Mayr, R., Vojnar, T.: When Simulation Meets Antichains. In: Esparza, J., Majumdar, R. (eds.) TACAS 2010. LNCS, vol. 6015, pp. 158–174. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  4. 4.
    Abdulla, P., Jonsson, B.: Ensuring completeness of symbolic verification methods for infinite-state systems. Theoretical Computer Science 256(1-2), 145–167 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Downey, R., Fellows, M.: Parameterized complexity. Springer (1999)Google Scholar
  6. 6.
    Fellows, M., Langston, M.: On search, decision and the efficiency of polynomial-time algorithms. In: Proceedings of the 21st Annual ACM Symposium on Theory of Computing, STOC 1989, pp. 501–512 (1989)Google Scholar
  7. 7.
    Gramm, J., Niedermeier, R., Rossmanith, P.: Fixed-parameter algorithms for closest string and related problems. Algorithmica 37, 25–42 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Higman, G.: Ordering by divisibility in abstract algebras. Proceedings of London Mathematical Society 2(7), 326–336 (1952)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Jancar, P.: A note on well quasi-orderings for powersets. Information Processing Letters 72 (1999)Google Scholar
  10. 10.
    Jenkyns, T., Nash-Williams, C.: Counter-examples in the theory of well-quasi-ordered sets, Mimeographed (1968)Google Scholar
  11. 11.
    Niedermeier, R.: Invitation to fixed-parameter algorithms. Oxford University Press (2006)Google Scholar
  12. 12.
    Pratt, V.: Computing permutations with double-ended queues, parallel stacks and parallel queues. In: Proceedings of the Fifth Annual ACM Symposium on Theory of Computing, STOC 1973, pp. 268–277 (1973)Google Scholar
  13. 13.
    Rado, R.: Partial well-ordering of sets of vectors. Mathematika 1, 89–95 (1954)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Robertson, N., Seymour, P.: Graph minors. XX. wagner’s conjecture. JCTB: Journal of Combinatorial Theory, Series B 92, 2004Google Scholar
  15. 15.
    Spielman, D., Bóna, M.: An infinite antichain of permutations. The Electronic Journal of Combinatorics 7(N2) (2000)Google Scholar
  16. 16.
    Tarjan, R.: Sorting using networks of queues and stacks. Journal of the ACM 19(2), 341–346 (1972)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Sandra Ose
    • 1
  • Juris Viksna
    • 1
  1. 1.Institute of Mathematics and Computer ScienceUniversity of LatviaRigaLatvia

Personalised recommendations